Convergence of equation-free methods in the case of finite time scale separation with application to deterministic and stochastic systems

Research output: Contribution to journalJournal article – Annual report year: 2019Researchpeer-review

Documents

DOI

View graph of relations

A common approach to studying high-dimensional systems with emergent low-dimensional behavior is based on lift-evolve-restrict maps (called equation-free methods): First, a user-defined lifting operator maps a set of low-dimensional coordinates into the high-dimensional phase space, then the high-dimensional (microscopic) evolution is applied for some time, and finally a user-defined restriction operator maps down into a low-dimensional space again. We prove convergence of equation-free methods for finite time scale separation with respect to a method parameter, the so-called healing time. Our convergence result justifies equation-free methods as a tool for performing high-level tasks such as bifurcation analysis on high-dimensional systems. More precisely, if the high-dimensional system has an attracting invariant manifold with smaller expansion and attraction rates in the tangential direction than in the transversal direction (normal hyperbolicity), and restriction and lifting satisfy some generic transversality conditions, then an implicit formulation of the lift-evolve-restrict procedure generates an approximate map that converges to the flow on the invariant manifold for healing time going to infinity. In contrast to all previous results, our result does not require the time scale separation to be large. A demonstration with Michaelis-Menten kinetics shows that the error estimates of our theorem are sharp. The ability to achieve convergence even for finite time scale separation is especially important for applications involving stochastic systems, where the evolution occurs at the level of distributions, governed by the Fokker-Planck equation. In these applications the spectral gap is typically finite. We investigate a low-dimensional stochastic differential equation where the ratio between the decay rates of fast and slow variables is 2.

Original languageEnglish
JournalSIAM Journal on Applied Dynamical Systems
Volume17
Issue number4
Pages (from-to)2574-2614
ISSN1536-0040
DOIs
Publication statusPublished - 1 Jan 2018
CitationsWeb of Science® Times Cited: No match on DOI

    Research areas

  • Dimension reduction, Implicit equation-free methods, Michaelis- Menten kinetics, Slow-fast systems, Stochastic differential equations

Download statistics

No data available

ID: 166172360